I have Hep C and am diabetic. I have been experiencing confusion and foggy thinking for quite some time but had never associated it with the Hep C. Mentioned condition during last Dr. visit and was checked for ammonia level - @127. Prescription for lactulose @30 ml twice a day. Dr. said it would not affect blood sugar but I have found that 30-45 min. after taking it my blood sugar drops dramatically - 30 pts.
Has anyone else experienced this and what alternatives are there to the lactulose treatment?
I’m not too terribly informed about this, but I think Lactulose is a non-absorbable sugar; the drug itself shouldn’t have much effect on blood glucose, I don’t think. The question for your doctor is whether the increased transit time (through the colon) reduces the colon’s ability to metabolize carbohydrates. This might cause a drop in serum glucose. In any event, if you’re experiencing dramatic reduction in blood sugar, you should call your doc and maybe adjust insulin/oral antidiabetic meds. The antibiotic 'rifaximin' is also used for HE management, by the way.
If you are a diabetic check with your physician who is treating your liver disease.
Since you have advanced liver disease are you seeing a gastroenterologist or a hepatologist? Either one should have extensive experience treating cirrhotics with hepatic encephalopathy (HE). Are you being treated for advanced cirrhosis? HE is usually one of many symptoms of advanced liver disease. Do you have ascites, varices, etc. What is your prognosis according to your doctors?
Lactulose is the standard treatment for hepatic encephalopathy (HE). HE occurs in as many as three-quarters of those who develop advanced liver cirrhosis. Lactulose in addition to the use of Rifaximin 200mg 3x times a day is now the standard treatment for HE. The amount of Lactulose taken should be enough to produce 3-4 loose bowel movements per day.
Chronic hepatitis C patients with advanced liver disease may develop hepatic encephalopathy, also called portal-systemic encephalopathy. This condition occurs when a heavily damaged liver is unable to filter toxins from the blood or when blood flow through the liver is blocked.
The liver carries out many important bodily functions including filtering toxic metabolic byproducts from the blood. Normally blood coming from the intestines flows through the liver, where it undergoes detoxification. In people with decompensated cirrhosis—when the damaged liver is unable to carry out its normal metabolic processes or when blood bypasses the liver—these toxins can build up in the bloodstream.
The severity of hepatic encephalopathy is measured on a five-point scale.
Grade 0 is indicated by minimal changes in memory, concentration, intellectual function, and coordination.
Grade 1 is characterized by increasing confusion and disorientation, forgetfulness, impaired intellectual function, decreased attention, agitation, lack of coordination, and disturbed sleep patterns (often day-night reversal). .
Grade 2 involves drowsiness, disorientation, loss of ability to perform mental tasks, personality and behavior changes, and increased motor symptoms such as asterixis.
Grade 3 is characterized by lethargy, somnolence (sleeping), loss of mental function, profound confusion, amnesia, aggression, asterixis, and hyperactive reflexes.
Grade 4 is indicated by coma. In the coma stage, respiratory or cardiovascular failure may occur.
I have been seeing liver specialists at The University of Alabama @ Birmingham Liver Center for the past 8-9 years. I have advanced liver cirrhosis but this is the first time I've heard about the problem with ammonia. I just recently had an EGD and was treated for several varices - first time they've found any. As to the Lactulose being a non-absorbable sugar - that's what the doctor told me but for some reason I'm having a reaction to it. I'm not even a bad diabetic - was diagnosed 1 1/2 years ago and placed on Metformin. After losing about 40 lbs. (220 lbs to 178 lbs.) I was able to reduce the dose to 1,000 MG daily and maintain a low carb diet. I have been able to maintain a consistent blood sugar around 94 generally. My problem is with the blood sugar spiking and then dropping too low causing me to sometimes pass out. Thanks for your responses I will be contacting my family doctor Monday to sound him out on this as well.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.